Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 2025, 5:56 PM EDT for 5 counties in Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2025, 5:56 PM EDT (21:56 UTC)
- Expired
- Mar 30, 2025, 7:03 PM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Jackson County, MI
The radar
The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 4:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM EDT, 2 hours 19 minutes earlier. Its key messages:
- Severe weather expected late this afternoon and evening
- Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 337 PM EDT Sun Mar 30 2025 .KEY MESSAGES... - Severe weather expected late this afternoon and evening - Mid next week system with potential for both winter and severe weather && .DISCUSSION... Issued at 337 PM EDT Sun Mar 30 2025 - Severe weather expected late this afternoon and evening The warm front has surged north of I-96 this afternoon and now stretches from just north of Muskegon across Northern Kent County to just north of St. Johns. The open warm sector continues to surge through the CWA with clearing now moving up into the I-96 corridor. MUCAPE values have surged to 2,000 j/kg into the I-94 corridor now. Suffice it to say the instability has arrived. The mid level shortwave is plowing northeast from MO/IL which is providing the lift. A broken line of storms have developed along and ahead of the mid level wave over IL. These storms are racing northeast towards our area at this time and are expected to sweep from our southwest Lake Michigan marine zones over mid lake to east of U.S. 127 between 400pm and 800pm. The main hazard continues to look like strong damaging winds given the convection has already gone linear upstream. The linear mode is what was expected. Hail remains a threat, but we feel wind continues to be the highest threat. Tornadoes remain a possibility as well, but likely from two modes. One being embedded QLCS type tornadoes and the other being storms interacting with the warm front which currently is just north of I-96. Supercells are not out of the question, but with a dominant linear mode already occurring this mode is less likely. Bottom line, we are expecting a severe weather episode to sweep through the area over the course of the next 4-5 hours with damaging winds likely being the main threat. Storm movement will be to the north and northeast at 50-60 mph. Locally heavy rain is expected, but it will not last long given those speeds. Some wrap around moisture will sweep through the area overnight and it will likely change over to some snow in spots before ending. Temperatures plunge into the 30s over the entire at 12z. - Mid next week system with potential for both winter and severe weather Our forecast focus going forward will be on the mid next week system. The precipitation will come in as a wintry mix Tuesday night into Wednesday morning with both snow and freezing rain looking likely. The day 4 severe probabilities are high in the SPC forecast for that range in time and that is appropriate given a strong spring time low moving through the Great Lakes which again pulls 60F dew points north into our area at the surface. More on this system as we go forward. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 132 PM EDT Sun Mar 30 2025 IFR/MVFR conditions cover the terminals this afternoon. A warm front is currently lifting north across the region which will result in rising ceilings. Thunderstorms will impact the terminals this afternoon from 21-24z as a cold front moves toward the state. Wind gusts in excess of 50 kts are possible with these storms. Once the storms move east this evening, colder air will flow in behind the front and snow showers are possible overnight at MKG/GRR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849. && DISCUSSION...Duke AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1153 AM EDT Sun Mar 30 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight The severe weather risk is elevated this afternoon and evening, especially between 300pm and 900pm. We expect a line of thunderstorms to move through the area during that time racing northeast near 50 mph. All hazard types are possible today with damaging winds in excess of 60 mph being the main threat. Hail larger than one inch will be possible with the strongest storms. Isolated tornadoes cannot be ruled out today either. Locally heavy rain can be anticipated briefing as the storms race through. .DAYS TWO THROUGH SEVEN...Monday through Saturday A wintry mix will be possible (Tuesday night) with a mid next week system which will transition into a severe thunderstorm threat into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. LMZ844>849-311600- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening over Lake Michigan including large hail and damaging winds. Areas of fog could be locally dense today. Conditions hazardous to smaller craft are expected to occur tonight with large waves developing. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will continue through Monday Night, and may develop again mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. DUKE
In the hours before
Local storm report, Mar 30, 5:27 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
527 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Gst 2 SSE Lawton 42.14N 85.82W
03/30/2025 M68 MPH Van Buren MI Public
Backyard weather station reported peak wind
gust of 68 MPH at 514 PM.
&&
AMDLocal storm report, Mar 30, 5:29 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
529 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Tstm Wnd Gst 2 ESE Hartford 42.19N 86.13W
03/30/2025 M53 MPH Van Buren MI Mesonet
Mesonet station MC162 I-94 Mile Marker 47.7.
&&
AMDLocal storm report, Mar 30, 5:43 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
543 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg 3 WSW Oshtemo 42.25N 85.73W
03/30/2025 Kalamazoo MI Public
Minor roof damage as storms went through.
&&
AMDLocal storm report, Mar 30, 5:49 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
549 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
03/30/2025 M59 MPH LMZ845 MI Mesonet
Mesonet station XSTK Saugatuck Pier.
&&
AMDThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:54 AM EDT | Small Craft Advisory | GRR | 46 hr | |
| Mar 30, 4:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Mar 30, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 67 min |
| Mar 30, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 55 min |
| Mar 30, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kent | 66 min |
| Mar 30, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 31 min |
| Mar 30, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm, Newaygo | 57 min |
| Mar 30, 5:49 PM EDT | Tornado Warning | GRR | Ionia, Kent | 26 min |
| Mar 30, 5:56 PM EDT | Tornado Warning | GRR | Barry, Ionia, Kent | 23 min |
| Mar 30, 6:02 PM EDT | Tornado Warning | GRR | Kent, Montcalm, Newaygo | 28 min |
| Mar 30, 6:16 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Mar 30, 6:16 PM EDT | Tornado Warning | GRR | Eaton, Ingham, Jackson | 29 min |
| Mar 30, 6:26 PM EDT | Tornado Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 36 min |
| Mar 30, 6:37 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 38 min |
| Mar 30, 6:41 PM EDT | Tornado Warning | GRR | Ingham | 8 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.